Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 162, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Oct 15, 2017, 7:09 PM EDT for 4 counties in New York. It was in force for 66 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 15, 2017, 7:09 PM EDT (23:09 UTC)
- Expired
- Oct 15, 2017, 8:15 PM EDT
- In force
- 66 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fulton County, NY, Hamilton County, NY, Herkimer County, NY, Montgomery County, NY
The radar
The Albany radar (KENX), 85 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 15, 7:34 PM EDT | TSTM WND DMG | Burrell Corners, NY | TREE DOWN BLOCKING BOTH LANES OF STATE ROUTE 170-A |
| Oct 15, 7:36 PM EDT | TSTM WND DMG | Corrado Corners, NY | TREE DOWN AND LOST POWER |
| Oct 15, 7:41 PM EDT | TSTM WND DMG | Herkimer, NY | TREES AND WIRES DOWN |
| Oct 15, 7:43 PM EDT | TSTM WND DMG | 1 Ssw Herkimer, NY | TREE DOWN BLOCKING GERMAN STREET EXTENSION |
| Oct 15, 7:44 PM EDT | TSTM WND DMG | 1 Nw Herkimer, NY | TREES DOWN ON A HOUSE |
| Oct 15, 7:47 PM EDT | TSTM WND DMG | 2 Sse Mohawk, NY | TREES AND WIRES DOWN |
| Oct 15, 7:55 PM EDT | TSTM WND DMG | 1 N Indian Castle, NY | TREE DOWN BLOCKING ASHE ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 820 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 325 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
638
WUUS51 KALY 152309
SVRALY
NYC035-041-043-057-160015-
/O.NEW.KALY.SV.W.0162.171015T2309Z-171016T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
709 PM EDT SUN OCT 15 2017
The National Weather Service in Albany has issued a
* Severe Thunderstorm Warning for...
Southwestern Hamilton County in eastern New York...
Fulton County in eastern New York...
Southern Herkimer County in eastern New York...
Montgomery County in eastern New York...
* Until 815 PM EDT
* At 708 PM EDT, severe thunderstorms were located along a line
extending from Northwood to Yorkville to Peterboro, moving east at
40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees, and power lines.
* Severe thunderstorms will be near,
Ohio, Cold Brook and Northwood around 715 PM EDT.
Newport and Poland around 725 PM EDT.
Middleville around 730 PM EDT.
Dolgeville and West Winfield around 745 PM EDT.
Cedarville around 750 PM EDT.
Ilion, Frankfort and Stratford around 755 PM EDT.
Herkimer and Mohawk around 800 PM EDT.
Jordanville around 805 PM EDT.
Other locations impacted by these severe thunderstorms include Meco,
Charleston, Spinnerville, Cedar Lake, Farrel Corner, Countryman,
South Ilion, Mindenville, Kelhi Corners and Ripple Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany
&&
LAT...LON 4322 7507 4324 7507 4323 7510 4326 7516
4330 7515 4331 7511 4333 7508 4335 7508
4333 7415 4328 7414 4279 7426 4279 7428
4278 7437 4279 7451 4290 7488 4283 7490
4291 7510 4286 7514 4286 7521 4305 7522
TIME...MOT...LOC 2308Z 268DEG 33KT 4334 7508 4314 7526 4296 7564
HAIL...<.75IN
WIND...60MPH
$$
TAW1 follow-up statement
944
WWUS51 KALY 152355
SVSALY
Severe Weather Statement
National Weather Service Albany NY
755 PM EDT SUN OCT 15 2017
NYC035-041-043-057-160015-
/O.CON.KALY.SV.W.0162.000000T0000Z-171016T0015Z/
Hamilton NY-Fulton NY-Herkimer NY-Montgomery NY-
755 PM EDT SUN OCT 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SOUTH CENTRAL HAMILTON...FULTON...SOUTHERN HERKIMER AND
MONTGOMERY COUNTIES...
At 754 PM EDT, severe thunderstorms were located along a line
extending from 9 miles southwest of Lake Pleasant to Stratford to
near Ilion, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees, and power lines.
These severe storms will be near...
Caroga Lake and Caroga Lake Public Campground around 810 PM EDT.
Little Falls and St. Johnsville around 815 PM EDT.
Other locations impacted by these severe thunderstorms include Ingham
Mills, Meco, Charleston, West Perth, Spinnerville, Sweets Crossing,
Fultonville, Young Corners, South Ilion and Mindenville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4310 7486 4314 7476 4317 7469 4323 7464
4324 7468 4328 7463 4329 7465 4333 7459
4333 7415 4328 7414 4279 7426 4279 7428
4278 7437 4279 7451 4290 7488 4283 7490
4291 7510 4286 7514 4286 7521 4297 7515
TIME...MOT...LOC 2354Z 268DEG 33KT 4335 7451 4315 7469 4298 7507
HAIL...<.75IN
WIND...60MPH
$$
TAWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 15, 4:45 PM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, Oct 15, 4:45 PM EDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Albany NY 445 PM EDT Sun Oct 15 2017 .SYNOPSIS... A strong cold front will move across the region this evening with a chance of showers, a few thunderstorms possible north and west of the Capital Region and some gusty winds. A much colder air mass will impact the region on Monday with brisk conditions. Tuesday into Wednesday high temperatures will moderate back above normal, as high pressure builds in from the Mid Atlantic Region. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... As of 445 PM EDT...A deepening low pressure system continues to move across southwest Quebec this afternoon, as a trailing cold front continues to move across the eastern Great Lakes Region towards western NY. A few broken lines of showers with some embedded thunderstorms continue to move across Lake Ontario and western NY. The air mass is unseasonable mild and humid across the forecast area where sfc dewpts increased into the 50s to lower 60s, and PWATS are in the 1-1.50" range. These PWATS are 1-3 standard deviations above normal based on the 12z GEFS. The stratus has hung tough over the mid Hudson Valley, SE Catskills, and portions of the Adirondacks. Despite that, temps have warmed into the mid 60s to mid/upper 70s over the forecast area with the strong southwest flow aloft, and strong s/sw winds of 10-20 mph with some gusts in the 25-35+ mph range this afternoon into the early. The latest CAMS including the 3-km HRRR/3-km NAM/WRF-ARW/WRF-NMM all show a strongly forced line of showers/thunderstorms approaching the western Adirondacks and western Mohawk Valley between 6-8 pm. There is plenty of deep layer shear, but very little instability ahead of the line with MUCAPE/SBCAPEs generally in the 100-250 J/kg especially north and west of the Capital Region. It is a high shear-low CAPE environment with portions of the forecast area near the right entrance region of a 250 hPa jet streak of 100-125 kts with the best dynamical forcing over northern NY and southern Quebec. We have a Marginal Risk over Hamilton/Herkimer Counties, and general thunder northwest of the Capital Region. The narrow cold frontal rainband should sweep across the region with the stronger convective elements potentially producing wind gusts in the 40-50+ mph range. The stronger wind gusts will be with any taller updrafts, but the again the instability wanes quickly with the loss of the daytime heating. We will either issue SPS statements or if necessary severe thunderstorm warnings with this potential fine line of low topped convection. The best rise-fall pressure couplet with sfc low remains north and west of the forecast area over southern Quebec and extreme northern NY. We are not confident of wind advisory gusts with the cold advection in the wake of the front. The 850 hPa winds are in the 45-50+ kt range on the NAM/GFS. The 925 mb winds are expected in the 30-40 knot range as the line of showers/isold thunderstorms moves across the area, so there is the potential for strong to possibly damaging wind gusts. Some of the BUFKIT profiles for KALB show the potential of mixing or momentum transfer of 35-40 kts from 2-3 kft AGL prior to midnight. The GFS profiles more so than the NAM in the 12Z cycle. We have some wind gusts in the 35 to 45 mph range. If these post-cold frontal wind gusts start occurring close to the 46-57 mph range then we will issue a wind advisory. We believe the strongest gusts will be with the narrow cold frontal rainband. Rain amounts will generally be a tenth to a quarter of an inch with maybe in excess of a quarter inch over western Adirondacks. 850 hPa temps fall to -3C to +1C from the Capital District north and west, and +1C to +6C south and east by daybreak. Temps will tumble back into the 40s to lower 50s with a few mid/upper 30s over the western Adirondacks/southern Greens and Catskills. Northwest winds of 10 to 20 mph with some gusts in the 25 to 35 mph range will persist most of the night. && .SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... Tomorrow...the strong cold advection continues, as a secondary cold front moves across the region. H850 temps fall close to 0C to -5C over the entire forecast area. It is possible temps fall or remain steady in the afternoon. A strong sfc pressure gradient will continue between the departing cyclone and high pressure over the central and southern Plains, as well as good mixing of the winds from aloft. Some lake effect showers will impact the western Adirondacks and western Mohawk Valley with a few wet snowflakes possible in the morning with the strong lake temp to H850/H700 differential temps. Brisk or blustery winds continue into the afternoon, but then start to abate as the upper level trough axis moves eastward across the region, and the sfc ridge builds in from the Ohio Valley. The inversion heights quickly lower in the BUFKIT profiles ending lake effect activity. Highs will be in the mid and upper 50s from the Capital District south and east, and mainly 40s to lower 50s north and west. High pressure builds in from the south and west with clearing skies and light to calm winds. Ideal radiational cooling conditions are expected. A frost Advisory may be needed in the Hudson Valley from the Poughkeepsie area up through the Capital District/Saratoga Region and across southern Litchfield County where the growing season has not ended yet. Areas of frost were included here for temps in the 33-36F range. Outside these areas the growing season is over even though there has not been widespread temperatures 32 degrees or below. Our policy is to terminate the issuance of frost advisories and freeze warnings two weeks beyond the median date of the first fall freeze which was today. Expect lows in the mid 20s to mid 30s in areas where the growing season is over. Tue-Tue night...After a chilly start high pressure builds in from the Mid Atlantic States. Plentiful sunshine from the subsidence with the sfc anticyclone will allow temps to rebound back to normal levels. The midlevel flow becomes zonal, and a weak thermal trough or warm front moves through upstate NY and southeast Canada. Highs will generally be in the 50s with a few 60F readings in the mid-Hudson Valley and NW CT. A few 40s are possible over the mountains. Another cool night is expected Tue night, but not as cold as the previous with lows in mid 30s to lower 40s with the ridge building in from near the mid-Atlantic Coast. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... Dry weather and above normal temperatures will dominate the extended forecast period with deterministic and ensemble guidance suggesting upper-tropospheric ridging and surface high pressure over the mid- atlantic/Northeast region. Mean zonal upper flow will be in place Wednesday into Thursday before an upper trough passes to our north Thursday night into Friday. The associated weak cold front will progress through the region but is not expected to produce precipitation due to the dry airmass in place. Upper ridging and surface high pressure translates back over the region Friday and remains overhead through the end of the weekend. 850-hPa temps will warm to around 12 degrees C by the end of the weekend with continued dry and mainly sunny (clear) weather. High temperatures will be ~5-10 degrees above average throughout the period with highs in the mid 60s to lower 70s with low temps primarily in the 40s. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... The region is in the warm sector with warm and breezy conditions occurring. Southerly winds are gusting into the teens and 20s with stronger gusts at KALB as the flow is funneled up the Hudson River Valley. MVFR clouds continues to erode but still linger at KPOU and KPSF; an improvement to VFR is expected by late in the day. A cold front will sweep across the region this evening accompanied by a line of showers. A few thunderstorms may be embedded with the line as it moves into the western and southern Adirondacks. The line is expected to weaken as it heads southeastward across the area; however strong winds gusts are possible at KGFL and KALB as the line moves through. A brief period of MVFR conditions are expected as the cold front and showers move through. Winds will shift to the west with the passage of the cold front and shift more to the northwest Monday morning. Winds expected to gust into the teens and lower 20s with cold air advection. Outlook... Monday Night: No Operational Impact. Areas of FROST. Tuesday to Friday: No Operational Impact. NO SIG WX. && .FIRE WEATHER... Gusty winds over 25 mph are expected tonight into tomorrow... Changeable weather pattern tonight into Monday as a strong cold front sweeps across the region. A line of showers and a few isolated thunderstorms producing gusty winds will accompany the cold front as it moves through during the evening. A much cooler air mass will be ushered in with brisk and gusty northwest winds in the wake of the front into tomorrow. Wind gusts into the 25 to 40 mph range are expected tonight as they shift from the south to southwest to the northwest with frontal passage. Brisk northwest winds of 10 to 20 mph with gusts into the 25 to 35 mph range are possible tomorrow. The winds will decrease Monday night and become light to calm. The RH values will increase to close to 100 percent tonight, and then decrease to 40 to 60 percent Monday afternoon, and recover to 75 to 100 percent Tuesday morning. && .HYDROLOGY... No significant hydrologic issues are expected the next week as fair and dry weather will prevail after the cold frontal passage tonight, and some lake effect showers tomorrow west of the Hudson River Valley. A fast moving line of showers with a few thunderstorms will impact the region tonight with total rainfall generally in the tenth to quarter inch range, though some locations in the western Mohawk Valley and western Adirondacks could receive a quarter to half an inch. Flows should continue to be at normal to below normal seasonal levels through the week. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Wasula NEAR TERM...Wasula SHORT TERM...Wasula LONG TERM...Cebulko AVIATION...IAA FIRE WEATHER...BGM/Wasula HYDROLOGY...Wasula
Hazardous weather outlook, Oct 15, 5:00 PM EDT, 2 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 500 PM EDT Sun Oct 15 2017 CTZ001-MAZ001-025-NYZ032-033-038>040-042-043-047-048-051-054-058-061- 063-066-082-083-VTZ013>015-161100- Northern Litchfield-Northern Berkshire-Southern Berkshire- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Warren-Northern Washington-Schoharie- Western Schenectady-Western Albany-Eastern Rensselaer-Western Greene- Eastern Columbia-Western Ulster-Eastern Dutchess-Northern Fulton- Southeast Warren-Bennington-Western Windham-Eastern Windham- 500 PM EDT Sun Oct 15 2017 This Hazardous Weather Outlook is for western and southern Adirondacks including the Lake George and Glens Falls areas, Mohawk and Schoharie Valleys, eastern Catskills, Taconics, Berkshires into the Litchfield Hills of northern Litchfield County and southern Vermont. .DAY ONE...Tonight. A strong cold front will move across the region this evening with a line of showers and some embedded thunderstorms especially over the western Adirondacks and west central Mohawk Valley. Some strong wind gusts of 45 to 50 mph are possible with the showers and thunderstorms as the front moves across the region. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ013-NYZ041-049-050-052-053-059-060-064-065-084-161100- Southern Litchfield-Northern Saratoga-Eastern Schenectady- Southern Saratoga-Eastern Albany-Western Rensselaer-Eastern Greene- Western Columbia-Eastern Ulster-Western Dutchess-Southern Washington- 500 PM EDT Sun Oct 15 2017 This Hazardous Weather Outlook is for the Hudson Valley from the Poughkeepsie area up through the Capital District including Saratoga County and across southern Litchfield County. .DAY ONE...Tonight. A strong cold front will move across the region this evening with a line of showers and an isolated rumble of thunder. Some strong wind gusts of 45 to 50 mph are possible with the showers, as the front moves across the region. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Areas of frost are possible late Monday night into early Tuesday morning. A frost advisory may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 6:28 PM EDT | Severe Thunderstorm Warning | ALY | Hamilton, Herkimer | 62 min |
| Oct 15, 7:32 PM EDT | Special Weather Statement | ALY | Hamilton | 43 min |
Nearby
Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.